Funnel Cloud, Scott
- When
- May 17, 7:00 PM CST
- Where
- Scott County, Scott City
- Reported by
- Emergency Manager
- Coordinates
- 37.250, -89.520
A small funnel cloud was photographed near Scott City. The funnel extended less than halfway to the ground.
Scattered thunderstorms occurred over southeast Missouri. The storms were fed by a moist and unstable south wind, which averaged from 20 to 30 knots at 850 mb.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Scattered thunderstorms occurred over southeast Missouri. The storms were fed by a moist and unstable south wind, which averaged from 20 to 30 knots at 850 mb. At 500 mb, a closed low was over the upper Missouri Valley. Impulses rotated northeast from the southern Plains around the closed low. One of the thunderstorms produced a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 17, 5:48 PM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
648 PM CDT SUN MAY 17 2015
.UPDATE...
ISSUED AT 648 PM CDT SUN MAY 17 2015
THE AVIATION SECTION HAS BEEN UPDATED FOR THE 00Z TAF ISSUANCE.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 207 PM CDT SUN MAY 17 2015
WEAK CONVECTION CONTINUES TO PUSH EAST ACROSS WEST KY / SW
INDIANA. SOME 25 TO 40 MPH WIND GUSTS...AND A REPORT OF TINY HAIL
IN ONE SPOT. THAT IS ABOUT IT. WILL SEE HOW MUCH THE AIRMASS CAN
RECOVER TO OUR WEST. TEMPERATURES ARE WARMING BUT IT REMAINS
CAPPED OVER SOUTHERN MISSOURI IN THE WAKE OF TODAY'S CONVECTION.
SHOULD THE AIRMASS RECOVER OVER SOUTHERN MO AS SOME MODELS
INDICATE IT WILL...COULD HAVE A FLARE UP FROM NRN ARKANSAS INTO SE
MISSOURI MOVING NE BY LATE DAY / SUNSET...CONTINUING INTO THE
EVENING HOURS. THE ACTIVITY MAY DRIFT SLOWLY EAST OVERNIGHT GIVEN
THE PERSISTENT STEERING SW FLOW ALOFT. AGAIN...THE OVERALL SEVERE
CHANCE SEEMS LIMITED...BUT CERTAINLY NOT ZERO...GIVEN THE STRONGER
WIND FIELDS REMAIN TO OUR NORTHWEST...AND THE WINDOW OF
OPPORTUNITY FOR SIGNIFICANT AIRMASS RECOVER WILL CONTINUE TO
SHORTEN THIS AFTERNOON. WE'LL SEE HOW IT PANS OUT.
MAINTAIN POPS MONDAY INTO MONDAY NIGHT...WITH A GRADUAL SE SHIFT
WITH TIME AS A FRONT ENTERS INTO THE AREA MONDAY NIGHT. HAVE HIGH
CHANCE TO LIKELY POPS FOR SCT/NUMEROUS COVERAGE. POPS WILL
DIMINISH SIGNIFICANTLY AFTER MIDNIGHT MONDAY NIGHT WITH DRY
WEATHER FORECAST TUESDAY THROUGH TUESDAY NIGHT AS HIGH PRESSURE
BUILDS IN.
TEMPERATURES WILL CONTINUE TO BE A BLEND OF EXISTING NUMBERS AND
THE LATEST MODEL/MOS BLEND.
.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 207 PM CDT SUN MAY 17 2015
MEDIUM CONFIDENCE IN THE EXTENDED AT BEST. MODELS ARE STARTING TO
DIVERGE WITH THEIR SOLUTIONS.
THE FIRST SYSTEM APPEARS TO MOVE THROUGH MID WEEK AS A SURFACE LOW
TRACKS THROUGH OR JUST SOUTH OF THE FA. THE SOUTHERN TRACK HAS BEEN
THE PREFERRED BUT NOW THE 00Z SUN ECMWF HAS MOVING THROUGH THE FA.
EITHER WAY...WET OR DRY...ANY PRECIP WILL BE LIGHT AND SHOULD BE
ABSENT THUNDER ALTHOUGH A CLAP OR TWO WILL BE POSSIBLE. NO SEVERE
THREAT FOR THE MID WEEK SYSTEM. AS FOR THE WEEKEND IT TO IS A
LITTLE LESS CONFIDENT. BOTH THE LATEST GFS AND ECMWF HAVE A SYSTEM
COMING IN NO LATER THAN SUNDAY ALTHOUGH AS TYPICAL THE GFS IS
LITTLE FASTER. AT THIS TIME WILL ATTEMPT TO HOLD OFF ANY POPS
UNTIL AFTER MIDNIGHT SATURDAY NIGHT AND MAY END UP PUSHING IT BACK
UNTIL SUNDAY AFTER SUNRISE. LI'S GO NEGATIVE WITH CAPES OVER 1K
J/KG2 ON BOTH GFS AND ECMWF. HOWEVER THE FORECAST SOUNDING ARE NOT
THAT IMPRESSIVE AS FOR LOW LEVEL MOISTURE ALTHOUGH SATURATED
ALOFT. WILL MAKE FINAL CALL AFTER THE EXTENDED INIT AND
COLLABORATION ON TIMING FOR EACH SYSTEM. RIGHT NOW WILL REMAIN AS
CONSERVATIVE AS POSSIBLE WITH THE DURATION OF POPS.
AS FOR TEMPERATURES WILL LEAN TOWARD THE MUCH COOLER ECMWF WHICH IS
BELOW NORMAL EARLY IN THE EXTENDED WARMING TO NEAR NORMAL LATE IN
THE WEEKEND. THE GFS MOS IS RUNNING ABOUT 10 DEGREES ABOVE THE
AFOREMENTIONED.
&&
.AVIATION...
ISSUED AT 648 PM CDT SUN MAY 17 2015
SCATTERED TO NUMEROUS SHOWERS AND SOME ISOLATED THUNDERSTORMS
HAVE BEEN DEVELOPING ACROSS SOUTHEAST MISSOURI AND NORTHEAST
ARKANSAS. THIS ACTIVITY IS FORECAST TO BECOME MORE WIDESPREAD AND
AS IT MOVES NORTHEAST INTO THE KCGI AND KPAH AREAS THROUGH THE
EVENING. NOT AS SURE IF/WHEN THIS ACTIVITY WILL REACH KEVV AND
KOWB...BUT IF SO IT WOULD LIKELY BE DURING THE OVERNIGHT HOURS.
DID NOT MENTION TS THERE.
KEPT THE FORECAST DRY THROUGH THE DAY MONDAY...BUT WOULD NOT BE
SURPRISED IF SHOWERS OR EVEN SOME TS LINGERS WELL INTO THE DAY.
DEFINITELY ON THE OPTIMISTIC SIDE OF GUIDANCE FOR CEILING FORECAST
THROUGH THE NIGHT AND MUCH OF MONDAY. AN APPROACHING COLD FRONT
WILL RESULT IN VEERING WINDS THROUGH THE DAY WITH SPEEDS UNDER
10KTS. THE ACTUAL WIND SHIFT MAY REACH THE TERMINALS BY THE END OF
THIS FORECAST PERIOD.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ075>078-
080>094.
MO...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ076-086-
087-100-107>112-114.
IN...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR INZ081-082-
085>088.
KY...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KYZ001>022.
&&
UPDATE...DRS
AVIATION...DRSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 943 AM CDT SUN MAY 17 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-181000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-WHITE- JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-HARDIN- ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK- SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON- MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER- HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-PERRY MO- BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD- SCOTT-MISSISSIPPI-NEW MADRID- 943 AM CDT SUN MAY 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST TODAY THROUGH TONIGHT. A FEW ISOLATED STRONG TO MARGINALLY SEVERE STORMS CANNOT BE RULED OUT. BEST CHANCE IS WEST OF AN EVANSVILLE INDIANA TO MURRAY KENTUCKY LINE. HAIL...LOCALLY STRONG WINDS AND HEAVY RAIN WILL BE THE PRIMARY HAZARDS. MOVEMENT OF THE ACTIVITY SHOULD BE NORTHEAST AROUND 40 MPH. INCREASING SOUTH TO SOUTHWEST WINDS MAY CAUSE PROBLEMS FOR AREA BOATERS TODAY. SEE THE LAKE WIND ADVISORY FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY INTO MONDAY NIGHT. THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY IN PORTIONS OF SOUTHEAST MISSOURI. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY AND TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
456 PM CDT SUN MAY 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM FLASH FLOOD ELKTON 36.81N 87.16W
05/17/2015 TODD KY LAW ENFORCEMENT
ELK FORK OUT OF ITS BANKS AND OVER 181 NORTH MAIN IN
ELKTON.
&&
CTNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
523 PM CDT SUN MAY 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM FLASH FLOOD PEMBROKE 36.77N 87.36W
05/17/2015 CHRISTIAN KY TRAINED SPOTTER
A SMALL CREEK CAME OUT OF ITS BANKS AND THE WATER WENT
INTO A HOME. THE RESIDENTS HAD TO BE EVACUATED. THE WATER
IS SLOWLY RECEDING NOW.
&&
DLLThe national radar mosaic for the moment the first event began.
1 funnel cloud. Local standard time, as filed.
A small funnel cloud was photographed near Scott City. The funnel extended less than halfway to the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571137.